Hail, Otero
- When
- September 23, 7:30 AM MST to 7:35 AM MST
- Where
- Otero County, Cheraw
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -103.510
A strong storm produced hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm produced hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 23, 3:30 AM MST, 4 hours earlier.
Area Forecast Discussion National Weather Service Pueblo CO 430 AM MDT Sat Sep 23 2017 .SHORT TERM...(Today and tonight) Issued at 430 AM MDT Sat Sep 23 2017 Western U.S. upper low drifts slowly eastward through the Great Basin today and tonight, with strong S-SW flow aloft across Colorado. Already seeing fast moving waves of showers and thunderstorms racing quickly northward over the mountains early this morning, with a few sprinkles at times across the plains. New wave of convection forming over NM at 10z will bring fairly widespread precip to the area this morning, with most mesoscale models suggesting a rather stout line of convection developing east of I-25 this afternoon, then migrating toward the KS border this evening. Given rather strong winds aloft and 0-6km shear running near 50 kts, a couple storms on the eastern plains could become severe, with gusts over 50kts looking like the main threat. Convection then gradually shifts east overnight as drier air spreads into the region from the southwest, though storms could linger along the KS border much of the night. Heaviest rain will occur over the plains, with amounts in the 1 to 2 inch range possible east of an Eads to Kim line. Snow levels will remain generally 11-12k feet today, then lower toward 9000 feet tonight as colder air aloft edges eastward across the state. Not expecting a great deal of accumulation as precip will be diminishing by the time colder air arrives, though peaks above 12k feet could see a couple inches by early Sun morning. Clouds and precip will keep max temps today much cooler than the past several days, with 60s/70s at lower elevations, 50s/60s mountains, 30s/40s above 10k feet. .LONG TERM...(Sunday through Friday) Issued at 430 AM MDT Sat Sep 23 2017 Relatively unsettled meteorological conditions anticipated over the majority of the forecast district with below seasonal temperatures in conjunction with generally above seasonal pops expected during the balance of the longer term. Recent PV analysis, longer term computer simulations and forecast model soundings suggest that upper systems will impact the forecast district into next week with initial upper system slowly moving from central Utah Sunday morning into North Dakota by later Tuesday. Next upper system located over western Arizona late Tuesday is expected to shift to near the 4-Corners region by Friday night. In addition, northerly to easterly surface surges/flow are projected to impact the forecast district from Sunday night into late week as a 1030+ MB surface high develops over the Dakotas by later next week. The combination of these features will allow for below seasonal late September temperatures in combination with periods of lower elevation rain, higher terrain snow as well as embedded thunderstorms at times which matches quite well with the 1st full week of Fall over southern Colorado. The highest potential for stronger gradient winds over the forecast district should be realized into Sunday night, while coolest temperatures should be noted from Monday into Monday night with warmest readings during the longer term expected Friday. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 430 AM MDT Sat Sep 23 2017 Showers and thunderstorms will increase in coverage across the area today, with VFR cigs becoming MVFR by mid to late morning at most taf sites. Mountains will see periods of IFR cigs and vis, and most higher terrain will remain obscured from late morning into the overnight hours. Lower cigs and shower chances will linger into the evening at the terminals, with precip ending and conditions becoming VFR after midnight. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous Weather Outlook National Weather Service Pueblo CO 547 AM MDT Sat Sep 23 2017 COZ058>089-093>099-241200- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 547 AM MDT Sat Sep 23 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms will be possible across most of south central and southeast Colorado today and tonight, with the greatest chance for storms over the far southeast plains. One or two storms along and east of an Eads to Kim line may become severe late this morning and this afternoon, with wind gusts over 60 mph possible. Storms over the far eastern plains will also produce hail up the size of nickels, frequent lightning, and periods of heavy rain. Over the remainder of the area, thunderstorms today and tonight will produce lightning, hail up to a half inch in diameter, gusty winds to 55 mph and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong afternoon and evening thunderstorms will be possible over the southeastern Colorado plains Sunday. Wind gusts around 55 mph, hail nearing the size of quarters and locally heavy rainfall will be possible with the stronger storms on Sunday. Also, primarily afternoon and evening showers and thunderstorms are anticipated at times from Monday into Friday, with hazardous lightning and gusty winds the main concerns during this time-frame. In addition, light to occasionally moderate snow accumulations are anticipated at times over higher terrain locations into next week, primarily above 8000 feet. Finally, temperatures near or below freezing should be noted over many sections of the San Luis Valley on both Monday and Tuesday morning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible today and tonight over the far southeast plains.
Special Weather Statement National Weather Service Pueblo CO 535 AM MDT SAT SEP 23 2017 COZ074-088-094-231230- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 535 AM MDT SAT SEP 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL 630 AM MDT... At 534 AM MDT, Doppler radar was tracking a strong thunderstorm near Sugarite Canyon State Park, or 11 miles southeast of Trinidad, moving northeast at 40 mph. Dime size hail and wind gusts around 45 mph will be possible with this storm. Locations impacted include... Trinidad, Starkville, Model, Hoehne, Thatcher, Tyrone, Trinchera and Raton Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3700 10461 3766 10411 3750 10371 3699 10403 TIME...MOT...LOC 1134Z 211DEG 35KT 3706 10435
Special Weather Statement National Weather Service Pueblo CO 741 AM MDT SAT SEP 23 2017 COZ088-093-094-231430- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 741 AM MDT SAT SEP 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO AND CENTRAL LAS ANIMAS COUNTIES UNTIL 830 AM MDT... At 741 AM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Thatcher, or 33 miles northeast of Trinidad, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Delhi, Timpas and Thatcher. LAT...LON 3734 10394 3741 10416 3788 10399 3778 10353 TIME...MOT...LOC 1341Z 205DEG 30KT 3745 10400 ep
Special Weather Statement National Weather Service Pueblo CO 806 AM MDT SAT SEP 23 2017 COZ089-093-097-231445- Las Animas Vicinity/Bent County CO-Crowley County CO- La Junta Vicinity/Otero County CO- 806 AM MDT SAT SEP 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO...SOUTHEASTERN CROWLEY AND NORTHWESTERN BENT COUNTIES UNTIL 845 AM MDT... At 805 AM MDT, Doppler radar was tracking a strong thunderstorm near Timpas, or 19 miles southwest of La Junta, moving northeast at 50 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... La Junta, North La Junta, Rocky Ford, Swink, Cheraw, Timpas and Blue Lake. LAT...LON 3765 10366 3775 10404 3826 10362 3824 10324 TIME...MOT...LOC 1405Z 211DEG 42KT 3774 10372 ep
Special Weather Statement
National Weather Service Pueblo CO
830 AM MDT SAT SEP 23 2017
COZ089-093-095-097-231515-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
830 AM MDT SAT SEP 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...WESTERN
KIOWA...EASTERN CROWLEY AND NORTHWESTERN BENT COUNTIES UNTIL 915 AM
MDT...
At 829 AM MDT, Doppler radar was tracking a strong thunderstorm over
La Junta, moving northeast at 55 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
La Junta, North La Junta, Rocky Ford, Las Animas, Ordway, Swink,
Sugar City, Cheraw, Haswell, Blue Lake and Arlington.
LAT...LON 3850 10293 3781 10341 3801 10389 3852 10357
3853 10317 3857 10317
TIME...MOT...LOC 1429Z 211DEG 49KT 3798 10354
epThe national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717504.